Sahlqvist's Theorem for Boolean Algebras with Operators with an Application to Cylindric Algebras

Studia Logica 54 (1):61 - 78 (1995)
  Copy   BIBTEX


For an arbitrary similarity type of Boolean Algebras with Operators we define a class of Sahlqvist identities. Sahlqvist identities have two important properties. First, a Sahlqvist identity is valid in a complex algebra if and only if the underlying relational atom structure satisfies a first-order condition which can be effectively read off from the syntactic form of the identity. Second, and as a consequence of the first property, Sahlqvist identities are canonical, that is, their validity is preserved under taking canonical embedding algebras. Taken together, these properties imply that results about a Sahlqvist variety V van be obtained by reasoning in the elementary class of canonical structures of algebras in V. We give an example of this strategy in the variety of Cylindric Algebras: we show that an important identity called Henkin's equation is equivalent to a simpler identity that uses only one variable. We give a conceptually simple proof by showing that the firstorder correspondents of these two equations are equivalent over the class of cylindric atom structures.



    Upload a copy of this work     Papers currently archived: 89,621

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

Cylindric algebras.Leon Henkin - 1971 - Amsterdam,: North-Holland Pub. Co.. Edited by J. Donald Monk & Alfred Tarski.
Cylindric modal logic.Yde Venema - 1995 - Journal of Symbolic Logic 60 (2):591-623.
Atomless varieties.Yde Venema - 2003 - Journal of Symbolic Logic 68 (2):607-614.


Added to PP

22 (#599,242)

6 months
1 (#1,011,292)

Historical graph of downloads
How can I increase my downloads?

Author's Profile

Yde Venema
University of Amsterdam

References found in this work

Collected Papers.Colin McGinn - 1988 - Philosophical Review 97 (2):278.
Varieties of complex algebras.Robert Goldblatt - 1989 - Annals of Pure and Applied Logic 44 (3):173-242.
On the canonicity of Sahlqvist identities.Bjarni Jónsson - 1994 - Studia Logica 53 (4):473 - 491.

View all 6 references / Add more references